Drug-induced priapism. Its aetiology, incidence and treatment

F Bosch, M. Farré, Josep Eladi Banos Diez

Research output: Contribution to journalArticleResearch

55 Citations (Scopus)

Abstract

Priapism is characterised by a persistent erection that cannot be relieved by sexual intercourse or masturbation. Although priapism subsides spontaneously in a few days, impotence frequently follows. Both vascular and neural mechanisms are implicated in the pathophysiology of priapism, but it is not clear which initiates the process. Idiopathic cases of priapism are the most frequent (near 50%); other medical conditions that can result in priapism are haematological diseases (mainly sickle cell anaemia and leukaemia), traumatism, and neoplastic processes. Drug-induced priapism comprises about 30% of cases. The drugs most frequently implicated are psychotropic drugs (phenothiazines and trazodone), antihypertensives (mainly prazosin) and heparin. Recently, the intracav-ernosal injection of vasoactive drugs (papaverine and phentolamine) has been described in patients treated for impotence. With the exception of heparin, an α-adrenergic blocking mechanism has been suggested in the priapism-inducing action of these drugs. A significant number of anecdotal case reports link priapism and drugs, and it is possible that certain cases of idiopathic priapism could be reclassified if accurate pharmacological anamnesis were to be performed. Priapism must be considered a urological emergency. Surgical procedures are the most preferred treatment for this condition but, in selected cases, drug treatment seems to be an alternative approach. © 1989, ADIS Press Limited. All rights reserved.
Original languageEnglish
Pages (from-to)46-58
JournalMedical Toxicology and Adverse Drug Experience
Volume4
Issue number1
DOIs
Publication statusPublished - 1 Jan 1989

Fingerprint

Dive into the research topics of 'Drug-induced priapism. Its aetiology, incidence and treatment'. Together they form a unique fingerprint.

Cite this